Advertisement

Waging a war against Fentanyl deaths with an ‘EpiPen’ for overdoses

Watch above: With word of more fentanyl overdoses in Western Canada, we explore a controversial product being tested in Alberta. Meaghan Craig finds out what Naloxone is and why medical professionals use caution when administering it.

SASKATOON – It’s an extremely dangerous drug that’s estimated to be 100 times more potent than morphine. Fentanyl, an opioid used to help manage chronic pain, continues to be laced with other drugs and the consequences are deadly.

On Monday, Vancouver police warned drug users to use extreme caution after a spike in overdoses on Sunday. A total of 16 overdoses were reported, six occurring between the hours of 7:30 p.m. and 8:30 p.m.

“All of these overdoses were suspected to be heroin related. It’s early to tell at this point but we also believe that the overdoses were directly linked to possibly Fentanyl being contained in that heroin,” said Randy Fincham with the Vancouver Police Department.

Story continues below advertisement

READ MORE: Vancouver police renew fentanyl warning after 6 overdoses in one hour

It’s a highly dangerous drug that officials say hasn’t been contained to the coast. On Aug. 5, Kindersley RCMP warned the public about Fentanyl pills (counterfeit OxyContin) they believe were responsible for two deaths in a one month period.

“We’re starting to see them more and more not only in urban centre but in the rural areas, the access to Fentanyl or Oxy that might be coated to Fentanyl so it’s life threatening and we’re seeing people die from it,” said Troy Davies with MD Ambulance.

“Any time we see those trends starting to happen it worries us.”

READ MORE: Fake oxycontin warning sounded in Kindersley, Sask. after 2 deaths

In June, Saskatoon paramedics responded to seven opioid overdoses in one night according to Davies.

“You’re taking your life in your own hands when you’re taking this stuff.”

File / Global News

In April, Alberta Health approved $300,000 in new funding to buy take-home Naloxone kits in response to a growing number of Fentanyl-related deaths in that province.

Story continues below advertisement

READ MORE: Fentanyl antidote to become more readily available in Alberta

The kits, provided free-of-charge by the Alberta government, each contain the following:

  • 2 doses of Naloxone
  • 3 single-use syringes
  • 1 pair of latex gloves
  • 2 alcohol swabs
  • 1 one-way rescue breathing barrier mask
  • 1 step–by-step instruction pamphlet

“It’s a measure of our compassion as a society and that every death is a tragedy but the preventable ones are even more so and we can do something about it to make a  difference,” said Dr. James Talbot, Chief Medical Officer for Alberta Health at the time.

Naloxone, the so called “EpiPen for addicts,” can reverse a Fentanyl overdose if administered right away.

Advanced care paramedics in Saskatchewan have always had access to Naloxone. In 2014, changes were made so intermediate care paramedics and primary care paramedics trained to administer the drug can now give it intravenously to anyone they suspect is overdosing on Fentanyl.

Story continues below advertisement

“It does work immediately, it’s something we encourage our staff to be very aggressive with if they need to use it and it does work.”

Davies says the antidote typically works within two minutes of the patient receiving the dose. He also points out that even if family and friends are trained to use the take-home kits if approved in the province, if someone overdoses alone – no one can save them.

The Saskatchewan Ministry of Health, along with its health partners, continues to explore the opportunity to make these kits available to the public but at this point no decision has been made.

Sponsored content